Kansas, 2018Flash Flooding in Kansas, September 5 to 7, 2018
September 5 to 7, 2018 · NWS TOP · 13 events in 4 counties and zones
Additional heavy rain during the early morning hours of September 5th and 7th brought flash-flooding across portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional heavy rain during the early morning hours of September 5th and 7th brought flash-flooding across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 5, 2:22 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 5, 2:22 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 AM CDT Wed Sep 5 2018
.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Sep 5 2018
As of 08Z Wednesday morning broad southwesterly midlevel flow
continues across the central Plains. A slow moving surface trough
axis extended from west TX northeastward through northern WI. Deep
Gulf of Mexico moisture continues to reside south of this surface
boundary, characterized by dew points in the lower 70s with PWAT
values between 1.9 and 2.2 inches. Scattered rain showers have once
again began developing across the CWA in response to impressive
moisture transport vectors between 925 mb and 850 mb. Further
enhancement and coverage of shower and thunderstorm activity is
expected after 08/09Z as a weak perturbation across the TX and OK
Panhandle region traverses eastern KS. With the tropical-like
environment across the region coupled with upwards of 600 J/kg of
MUCAPE, rainfall rates could exceed 1 inch per hour at times,
especially through midday. 00Z guidance is in decent agreement with
two regions of heaviest QPF through the morning hours. The first
looks to focus from the Ottawa/Dickinson counties, northeastward
through Riley and Pottawatomie counties. 00Z CAM and recent trends
of the HRRR and RAP suggest 1-2 inches will be likely in this
corridor with locally higher amounts possible. This matches up well
with radar trends over the past 30 minutes, with an axis of moderate
to heavy rainfall setting up from Ottawa County to eastern
Pottawatomie County. Given the recent rainfall in this region,
additional FLASH-FLOODING and river flooding is possible. At time
point will allow the ongoing Flash-Flood Watch to expire at 18Z as
the bulk of heaviest rainfall is expected to be south and east of
this area by afternoon.
The second axis of heavier QPF is progged along and east of Highway
75. 1-2 of rainfall is likely through Wednesday evening across this
region. Given the lack of significant rainfall over the past few
days, the threat for Flash-Flooding is tempered as soil and river
conditions are largely dry.
The best potential for shower and thunderstorm activity will shift
eastward through the afternoon as the surface trough sinks southward
into the CWA, shunting the best moisture transport southeastward.
Isolated to scattered thunderstorms will remain possible throughout
the afternoon and early evening as forecast soundings suggest an
uncapped mixed-layer parcels. Given the lack of large scale ascent,
activity should remain isolated to scattered at best.
Shower and isolated thunderstorm chances will continue tonight as
the surface trough axis stalls across southwest MO. Little if any
CAA will be noted behind the boundary, at least initially. Therefore,
plentiful moisture will remain across the CWA with weak
perturbations continuing to translate through the flow, contributing
to rain chances. Any rainfall contribution from the remnants of TS
Gordon look to hold off until the daytime hours Thursday.
As far as temperatures go, cloudy skies with scattered showers and
storms will yield highs in the mid to upper 70s this afternoon. Lows
tonight are progged to range from the low 60s in north-central KS to
the upper 60s in east-central KS.
.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Sep 5 2018
Precipitation chances will continue across the forecast area through
the day on Saturday. Remnants of Gordon are forecast to move
northward into northwest Arkansas on Friday before being absorbed by
the mid level trough and moving east across Missouri on Saturday.
Tropical moisture will remain over central and eastern Kansas
initially on Thursday, then focus mainly over northeast and east
central Kansas late Thursday through Saturday. The approach of the
remnants of Gordon will focus lift in the northern and eastern
quadrants of the system and transport deep tropical moisture
northward into eastern Kansas and Missouri. 850 mb moisture
convergence and transport of high theta air support ongoing concerns
for high precipitation efficiency Thursday night through early
Saturday morning. Have trended higher than model consensus for
precipitation amounts over eastern Kansas, although much higher QPF
amounts will be focused east of the forecast area over Missouri.
Isentropic lift over the frontal boundary Friday into Saturday
support increasing qpf amounts across eastern Kansas. Saturday night
into Sunday dryer air will move into eastern Kansas with the passage
of the mid level trough axis and associated subsidence overspreading
central and eastern Kansas. A dry northwest to westerly flow is
expected aloft while a surface ridge axis extended into eastern
Kansas on Sunday gradually moving off to the east Monday and
Tuesday. Return flow on the backside of the high focuses off to the
western plains. Highs in the 70s are expected Thursday through
Monday with temperatures warming back into the 80s by next Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue Sep 4 2018
Main concerns are timing of precipitation and onset of lower
ceilings. Strong guidance signal continues for increasing shower
trends around 12Z with backing winds resulting in generally
lowering ceilings with IFR appearing likely by 01Z Thursday.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ008>011-
020>023-034>036.
&&
SHORT TERM...Baerg
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Sep 5, 3:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
432 AM CDT Wed Sep 5 2018
KSZ008>011-020>023-034>036-060945-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-
432 AM CDT Wed Sep 5 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
A flash flood watch remains in effect for the area 1 PM this
afternoon. Please see the National Weather Service website at
weather.gov/top for more information.
Minor to moderate flooding will develop or continue on several
rivers and creeks in north central and northeast Kansas today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
KSZ012-024-026-037>040-054>056-058-059-060945-
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
432 AM CDT Wed Sep 5 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected across the area.
Heavy rainfall could result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Flash Flood, Clay
- When
- September 5, 5:00 AM CST to 6:30 AM CST
- Where
- Clay County, 5.5 mi WNW of Fact to 5.34 mi E of Clifton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -97.130
Water was running over the road just west of the K-15 and K-9 intersection.
Flash Flood, Clay
- When
- September 5, 6:30 AM CST to 8:00 AM CST
- Where
- Clay County, 2.66 mi W of Fact to 2.53 mi W of Fact
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -97.080
Water was running over 30th road between Prairie and Quail roads.
Flash Flood, Clay
- When
- September 5, 6:32 AM CST to 8:02 AM CST
- Where
- Clay County, 1.38 mi N of Morganville to 1.89 mi NNW of Morganville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.490, -97.200
Water was flowing over the road at 26th and Jayhawk.
Flash Flood, Clay
- When
- September 5, 6:33 AM CST to 8:03 AM CST
- Where
- Clay County, 1.27 mi WSW of Morganville to 2.5 mi SSW of Morganville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.460, -97.220
Water was flowing over the road near 23rd and Hackberry road.
Flash Flood, Marshall
- When
- September 5, 6:36 AM CST to 8:06 AM CST
- Where
- Marshall County, 1.06 mi W of Bestwall to 1.16 mi W of Bestwall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.680, -96.690
Water was reported over Highway 77 near the 7th road intersection.
Flash Flood, Coffey
- When
- September 7, 9:12 AM CST to 10:42 AM CST
- Where
- Coffey County, 0.48 mi E of Le Roy Arpt to 0.7 mi W of Le Roy Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -95.621
Report of 5 to 6 roads closed in Le Roy due to high water. 2.93 inches of rain was reported in the last 2 hours.
Flash Flood, Anderson
- When
- September 7, 9:46 AM CST to 11:16 AM CST
- Where
- Anderson County, 2.44 mi E of Garnett Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.283, -95.175
Water over 1750 road about 1.5 miles east of the Garnett airport.
Flash Flood, Anderson
- When
- September 7, 10:15 AM CST to 11:45 AM CST
- Where
- Anderson County, 1.08 mi W of Garnett to 1.21 mi W of Garnett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -95.250
Water flowing over Highway 59 at 1st Street in Garnett.
Flash Flood, Anderson
- When
- September 7, 10:17 AM CST to 11:47 AM CST
- Where
- Anderson County, 0.93 mi ESE of Westphalia to 0.18 mi ENE of Westphalia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.177, -95.483
Flash-flooding was reported at the park in the southeast portion of Westphalia.
Flash Flood, Anderson
- When
- September 7, 10:50 AM CST to 12:20 PM CST
- Where
- Anderson County, 2.31 mi WSW of Garnett to 2.54 mi WSW of Garnett
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.271, -95.271
Approximately 4 inches of water was covering the roadway.
Flash Flood, Anderson
- When
- September 7, 10:55 AM CST to 12:25 PM CST
- Where
- Anderson County, 3.51 mi NE of Mont Ida to 3.03 mi NE of Mont Ida
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -95.330
The roadway was closed due to water across the road.
Flash Flood, Anderson
- When
- September 7, 12:20 PM CST to 1:50 PM CST
- Where
- Anderson County, Colony to 0.42 mi E of Colony
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.070, -95.370
Observer reported that 8 to 10 inches of water had backed into their front yard, which is very abnormal.
Flash Flood, Anderson
- When
- September 7, 1:32 PM CST to 3:02 PM CST
- Where
- Anderson County, 2.97 mi N of Mont Ida to 3.12 mi N of Mont Ida
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.263, -95.369
High water closed 1600 road between Iowa and Indiana roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, September 5 to 9, 20181 death · $192,000 · EF0 · 18 events
- Flash Flooding and Hail in Ohio, September 5, 2018$89,000 · 50 kt wind · 14 events
- Damaging Winds in Ohio, September 5, 2018$66,000 · 52 kt wind · 6 events
- Damaging Winds in Michigan, September 5, 2018$35,000 · 52 kt wind · 2 events
- High Surf in Hawaii, September 5 to 8, 20189 events
- Flooding in Kansas, September 5 to 6, 2018$2,000 · 8 events
- Damaging Winds in Indiana, September 5, 201855 kt wind · 4 events
- Damaging Winds in New York, September 5, 201860 kt wind · 3 events
- Flood and Hail in Kentucky, September 5, 2018$10,000 · 0.75 in hail · 3 events
- Flooding in Oklahoma, September 5, 20183 events
- Damaging Winds in New York, September 5, 2018$6,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Huron, September 5, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787298, 787301, 787303, 787304, 787306, 787332, 787333, 787335, 787337, 787339, 787341, 787344, 787348.